Medication related osteonecrosis of jaw in a leukemia patient undergoing systemic arsenic trioxide therapy: A rare case report

Mathangi Kumar, Ravindranath Vineetha, Adarsh Kudva

Research output: Contribution to journalLetter

Abstract

Osteonecrosis of the jaw is a potential side effect of certain pharmaceutical agents used in the field of medicine. Early diagnosis and effective management of this condition can be challenging to the clinicians. Bisphosphonates and other anti-angiogenic agents are the most common drugs that are attributed to cause medication-related osteonecrosis of the jaw. In the past, arsenic-based compounds were commonly used local agents for pulp devitalization therapy. Arsenic is also one of the components of the chemotherapeutic regimen in the management of refractory leukemia. Although local diffusion of the arsenic compounds is known to cause osteonecrosis, there are no reports of the same caused by its systemic administration. Here, we present the first ever case of mandibular bone necrosis in a patient with acute promyelocytic leukemia who underwent systemic arsenic trioxide therapy.

Original languageEnglish
Article number104343
JournalOral Oncology
Volume99
DOIs
Publication statusPublished - 12-2019

Fingerprint

Osteonecrosis
Jaw
Leukemia
Arsenicals
Acute Promyelocytic Leukemia
Diphosphonates
Arsenic
Therapeutics
Drug-Related Side Effects and Adverse Reactions
Early Diagnosis
Medicine
arsenic trioxide
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Oral Surgery
  • Oncology
  • Cancer Research

Cite this

@article{4e0d78a6e69a46e89807d5fb23b814c9,
title = "Medication related osteonecrosis of jaw in a leukemia patient undergoing systemic arsenic trioxide therapy: A rare case report",
abstract = "Osteonecrosis of the jaw is a potential side effect of certain pharmaceutical agents used in the field of medicine. Early diagnosis and effective management of this condition can be challenging to the clinicians. Bisphosphonates and other anti-angiogenic agents are the most common drugs that are attributed to cause medication-related osteonecrosis of the jaw. In the past, arsenic-based compounds were commonly used local agents for pulp devitalization therapy. Arsenic is also one of the components of the chemotherapeutic regimen in the management of refractory leukemia. Although local diffusion of the arsenic compounds is known to cause osteonecrosis, there are no reports of the same caused by its systemic administration. Here, we present the first ever case of mandibular bone necrosis in a patient with acute promyelocytic leukemia who underwent systemic arsenic trioxide therapy.",
author = "Mathangi Kumar and Ravindranath Vineetha and Adarsh Kudva",
year = "2019",
month = "12",
doi = "10.1016/j.oraloncology.2019.06.024",
language = "English",
volume = "99",
journal = "Oral Oncology",
issn = "1368-8375",
publisher = "Elsevier Limited",

}

Medication related osteonecrosis of jaw in a leukemia patient undergoing systemic arsenic trioxide therapy : A rare case report. / Kumar, Mathangi; Vineetha, Ravindranath; Kudva, Adarsh.

In: Oral Oncology, Vol. 99, 104343, 12.2019.

Research output: Contribution to journalLetter

TY - JOUR

T1 - Medication related osteonecrosis of jaw in a leukemia patient undergoing systemic arsenic trioxide therapy

T2 - A rare case report

AU - Kumar, Mathangi

AU - Vineetha, Ravindranath

AU - Kudva, Adarsh

PY - 2019/12

Y1 - 2019/12

N2 - Osteonecrosis of the jaw is a potential side effect of certain pharmaceutical agents used in the field of medicine. Early diagnosis and effective management of this condition can be challenging to the clinicians. Bisphosphonates and other anti-angiogenic agents are the most common drugs that are attributed to cause medication-related osteonecrosis of the jaw. In the past, arsenic-based compounds were commonly used local agents for pulp devitalization therapy. Arsenic is also one of the components of the chemotherapeutic regimen in the management of refractory leukemia. Although local diffusion of the arsenic compounds is known to cause osteonecrosis, there are no reports of the same caused by its systemic administration. Here, we present the first ever case of mandibular bone necrosis in a patient with acute promyelocytic leukemia who underwent systemic arsenic trioxide therapy.

AB - Osteonecrosis of the jaw is a potential side effect of certain pharmaceutical agents used in the field of medicine. Early diagnosis and effective management of this condition can be challenging to the clinicians. Bisphosphonates and other anti-angiogenic agents are the most common drugs that are attributed to cause medication-related osteonecrosis of the jaw. In the past, arsenic-based compounds were commonly used local agents for pulp devitalization therapy. Arsenic is also one of the components of the chemotherapeutic regimen in the management of refractory leukemia. Although local diffusion of the arsenic compounds is known to cause osteonecrosis, there are no reports of the same caused by its systemic administration. Here, we present the first ever case of mandibular bone necrosis in a patient with acute promyelocytic leukemia who underwent systemic arsenic trioxide therapy.

UR - http://www.scopus.com/inward/record.url?scp=85076347141&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85076347141&partnerID=8YFLogxK

U2 - 10.1016/j.oraloncology.2019.06.024

DO - 10.1016/j.oraloncology.2019.06.024

M3 - Letter

C2 - 31255529

AN - SCOPUS:85076347141

VL - 99

JO - Oral Oncology

JF - Oral Oncology

SN - 1368-8375

M1 - 104343

ER -